JOURNAL ARTICLE

Valproic acid-associated hyperammonemic encephalopathy: a case report from the psychiatric setting

Ryan J Kimmel, Scott A Irwin, Jonathan M Meyer
International Clinical Psychopharmacology 2005, 20 (1): 57-8
15602119
Valproic acid-associated hyperammonemic encephalopathy (VHE) has been described in the neurology and emergency medicine literature, but the case reports identified therein are rarely derived from the psychiatric use of this medication. Valproic acid is widely used as a mood stabilizer in bipolar affective disorder and schizoaffective disorder. Patients with normal blood levels, liver function and metabolic tests may present with markedly elevated ammonia and a variety of neurological symptoms. We report the case of a patient on long-term valproic acid therapy, with stable dosing, who presented with an elevated ammonia level, new-onset tremor, confusion, and loss of consciousness. This case illustrates the need to check ammonia levels in psychiatric patients who are taking valproic acid and who present with new neurological symptoms.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
15602119
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"